A Danish research group found a higher relative risk for antidepressant use and diagnosis of depression among hormonal contraceptive users, and the relative risk was even higher among adolescents.
While there is no difference in the prevalence of depression before puberty between the sexes, in adulthood, depression is twice as likely to affect women. Research has shown that sexual hormones, and therefore hormonal contraceptives, might have a direct effect on mood.
In an article recently published in the Journal of the American Medical Association Psychiatry, authors investigated the association between hormonal contraceptive use and the use of antidepressant drugs and diagnosis of depression. They used data from the Danish Sex Hormone Register Study that contains information of every Danish person. They included every woman 15-34 years of age between 2000 and 2013, who were not diagnosed with depression or any other psychiatric disorder before. Altogether, 1,061,997 women were included, and 55.5% of them used hormonal contraception during the study period. A total of 133,178 cases of antidepressant use, and 23,077 cases of depression diagnosis were recorded.
Compared to non-users, oral contraceptive user experienced a relative risk of 1.2 of a first use of antidepressant and the relative risk was even higher for progestin-only pills, transdermal patches, vaginal rings, implants, intrauterine systems and depot contraceptives. The relative risk for diagnosis of depression was similar. In addition, adolescents (15-19 years) showed a higher relative risk of first use of antidepressants and first diagnosis of depression. Furthermore, the length of use of hormonal contraception further increased the relative risk.
It seems that the use of hormonal contraceptives may increase the risk of depression and antidepressant drug use and this relative risk is even higher in the case of adolescents. Further investigation is needed to examine if depression is a potential adverse effect of hormonal contraceptives.
Written By: Dr. Fanni R. Eros